John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the

Acetaminophen toxicity with concomitant use of carbamazepine Volume 11, issue 4, December 2009

Figures

See all figures

Authors
University of Alberta Hospital, Alberta, Canada
  • Key words: acetaminophen toxicity, carbamazepine, liver failure, renal failure, epilepsy
  • DOI : 10.1684/epd.2009.0274
  • Page(s) : 329-32
  • Published in: 2009

Acetaminophen is a widely used analgesic that can cause acute liver failure when consumed above a maximum daily dose. Certain patients may be at increased risk of hepatocellular damage even at conventional therapeutic doses. We report a case of a 34-year-old man on carbamazepine for complex partial seizures who developed acute liver and renal failure on less than 2.5 grams a day of acetaminophen. This raises caution that patients on carbamazepine should avoid chronic use of acetaminophen, and if required use at lower doses with vigilant monitoring for signs of liver damage.